Getting Sick After Flu Shot

Getting Sick After Flu Shot

Parents and kids dread getting sick after flu shot injections. So do the benefits outweigh the risks?

You’ve heard all the horror stories about getting sick after flu shot injections and the last thing you need is your little one getting the flu. It all seems pretty ironic, right? You get the flu shot to stay away from the flu yet some parents swear that not long after the flu shot, their kids come down with what seems like the actual flu. That’s kind of scary considering that now days we aren’t giving our children only flu shots but also H1N1 flu shots which is a much stronger strand of the flu virus.

Before you run in the other direction and put your little one in a plastic bubble you should know that doctors are adamant that the flu vaccine cannot give your child the full blown flu. The flu vaccine is not made with the live virus but instead with deadened flu cells that kick your immune system into high gear providing immunity to the flu for one year.

But some parents aren’t buying it. If you have ever had the flu shot yourself you may know that you come home feeling a little less chipper than before. Some say this is physiological. Maybe we psych ourselves out to feel “flu-ish.” While this may hold some truth to it, the real reason some people report getting sick after flu shot injections is much more realistic.

The first theory as to why getting sick after flu shot injections can sometimes take place is that in the doctor’s office you may have been exposed to more than one type of virus. Flu season is also prime cold season. Many people who get sick after a flu shot may have already had a cold simply in the incubation period. With this said, you either had the beginnings of a cold or caught one at the office . . . although some argue that because your immune system is jeopardized a bit while it’s learning to fight a real flu bug can make you more susceptible to other illnesses.

If your child is feeling especially icky, they may have had an adverse reaction to the vaccine. While this is rarely any cause for concern if your child begins to feel very bad (i.e. not playing at all, listless, runs a high fever, exhibits unusually large swelling at the injection site) you should give your doctor a call. Most of the time side effects aren’t anywhere near as severe as this but if you think your child is having a particularly hard time it is always a good idea to call to be sure they haven’t had any type of allergic reaction that requires attention.

While the above reasons for getting sick after flu shot injections are likely, perhaps the most likely cause is that as your child’s body fights off the deadened virus the body believes it is sick. This sparks an immune system response and helps the body build immunity to a real attack. But your child’s immune system has no way of knowing that the cells invading aren’t really harmful. You may notice that your child feels kind of icky, a little tired, and they may even have a headache or a low grade fever. However, you shouldn’t expect them to truly come down with the flu.

While there is a lot of buzz about getting sick after flu shot injections, the reality is that in most cases the benefits outweigh the risk. Because little ones are so susceptible to infection, especially those with underlying illnesses, flu shots are a necessary evil to keeping little bodies germ free . . . even if it causes a day or two’s discomfort.

Leave a Comment

*

Previous post:

Next post: